Leukemia Home > Cytoxan and Hair Loss
It is possible to develop side effects while taking Cytoxan, and hair loss appears to be one of the most common side effects of the drug. Usually, hair loss begins to be noticeable within three to four weeks after starting treatment. If you are taking Cytoxan and hair loss is a concern, talk with your healthcare provider.
Hair loss is one of most common side effects of Cytoxan® (cyclophosphamide). This is because chemotherapy affects all fast-growing cells throughout the body. Therefore, in addition to killing cancer cells, it also kills fast-growing normal cells. With some chemotherapy medications, such as Cytoxan, this can include hair cells. Using Cytoxan along with other chemotherapy medications can increase the risk of hair loss even more.
Usually, hair loss begins to be noticeable within three to four weeks after starting Cytoxan. When hair loss does occur, the hair may become thinner or fall out entirely. Hair loss can occur on all parts of the body, including the head, face, arms and legs, underarms, and pubic area. After you stop chemotherapy, your hair will most likely return to normal within two or three months.
Given how commonly hair loss occurs in people taking Cytoxan, it may be a good idea to expect and plan for hair loss. You may choose to wear wigs or other head coverings, or you may decide to leave your head uncovered. Also, feeling angry or sad is common and perfectly all right.
If you have started treatment with Cytoxan and hair loss is a concern, be sure to discuss your expectations and wishes with your healthcare provider. Talking about your feelings can help. You may also find it helpful to share your thoughts with someone how has had a similar experience.
(Click Chemotherapy and Hair Loss for suggestions on what to do if hair loss occurs, as well as more information on treating your scalp and hair during chemotherapy.)